News

Actions

Teen warns about new “robotripping” fad

Default-Image_1280x720.png
Posted at 11:49 PM, Nov 14, 2013
and last updated 2013-11-15 06:55:11-05

A feeling of euphoria quickly becomes paranoia when abusers of an over-the-counter medication get high. It's called "robotripping"

A teen is speaking out because now she's living with the side effects of it.

Samantha Hodge still struggles.

"It was just recently, like, I don't know, two or three months, that I started with the Robotripping."

She was “robotripping” on Robitussin.

"I tried it one night and the one time I tried it, I instantly got hooked," says Hodge.

She was hooked because of dextromethorphan, or DXM, an ingredient in over-the-counter medications like Robitussin.

They are meant to make you feel better, not make you high.

"Over-confidence, hallucinations, get very jittery, very antsy. I hear things and I see things, I have nightmares. I see aliens, I see demons, I hear an orchestra," says Hodge.

Melissa Hodge almost lost her daughter a few weeks ago, when Samantha was rushed to the hospital after taking too much.

She didn't do it by accident; she was trying to get high.

According to the Center for Substance Abuse Research at the University of Maryland, abuse of DXM among teens has risen.

"Never, ever, ever exceed the amount that is on the box and never exceed the amount that your doctor tells you to take,” says Dr. Christine alexander, of Metrohealth.

Dr. Christine Alexander is the interim chair of family medicine at Metrohealth Medical Center.

"Even the most benign medicine - or what seems to be the most benign medicine - when used in large doses or incorrectly, more frequently, can be dangerous."

Now, the makers of Robitussin say they're obviously aware of how some people sometimes abuse the product, but a spokesperson from Pfizer also tells FOX 8 News that the key ingredient in Robitussin is available in several medications made by several different companies.

The director of media relations said, "Pfizer is committed to helping ensure the responsible use of our medicines, and Robitussin is safe and effective when used as directed.”

"It may seem to be an escape, but it's not, it will only hurt you. When you try to chase the ultimate high, bad things happen,” says Hodge.

Samantha is speaking out because she doesn't want other people to make the same mistake.

And even the company that makes Robitussin is applauding her.

"We are encouraged by this young woman's choice to advocate against abuse of over-the-counter dextromethorphan.

Pfizer works proactively with organizations on efforts to educate both parents and teens. And we include a prominent educational icon on packaging of our dextromethorphan-containing products that directs to resources for parents."

"This what we're doing right here is helping so much because I just want other parents to be aware and know the signs,” says Melissa Hodge.

The signs include mood changes, depression and problems focusing.

Side effects that Samantha is still living with for now.

"It scares me, I don't wanna be like this forever, I don't want to be like this any longer,” says Hodge.